CBSN

Families raise concern about Tamiflu side effects

Last Updated Feb 2, 2018 12:09 PM EST

One Indiana family claims the drug Tamiflu had an extreme side effect that prompted their teenager to kill himself, CBS Indianapolis station WTTV reports. Charlie Harp was a standout high school football player, described as a happy teen. But family members say the 16-year-old experienced an abrupt change in personality right before he took his own life. They believe the antiviral medicine used to treat the flu may have been a factor.

"We were just thinking the whole way here, 'What's different? He's been the same, what's going on?' Then it clicked that he just started new medicine," said Harp's uncle, Brad Ray.

flu-death.jpg

Charlie Harp

WTTV

The Tamiflu label says pediatric patients may be at an increased risk of confusion or abnormal behavior.

"There are side effects with anything," Dr. Tina Tan, an infectious disease physician at Lurie Children's Hospital, told CBS Chicago."Rarely, it can cause psychological side effects, such as hallucinations, abnormal behaviors. But it tends to be rare."

Tan says she's never seen such a case in 20 years of practicing medicine, and neither has Dr. Jason Henney of St. Vincent Hospital in Indiana, who spoke with WTTV.

"You don't have a lot of other options as far as treating the flu except for Tamiflu," Henney told the station. "If you want to treat it that's about your only option."

He noted that prescription Tamiflu shortens the duration of flu symptoms by about 12 hours, "so it's not a big dramatic difference-maker for most people who have the flu."

Earlier this month, a North Texas family blamed Tamiflu for their 6-year-old daughter's frightening side effects, including hallucinations, running away from school and an attempt, they believe, to hurt herself.

"The second story window was open, which is in her bedroom, and she used her desk to climb up onto it, and she was about to jump out the window when my wife came up and grabbed her," her father told CBS DFW. The family from Allen, Texas, wants to remain anonymous.

The FDA investigated the potential side effects of Tamiflu in 2005 after reports of dozens of teenagers in Japan who had experienced hallucinations, delirium, confusion, and other abnormal behaviors after they took the medication. Twelve deaths were reported.

After its investigation, the FDA said the evidence did not prove the drug was responsible. It concluded:

"Review of the available information on the safety of Tamiflu in pediatric patients suggests that the increased reports of neuropsychiatric events in Japanese children are most likely related to an increased awareness of influenza-associated encephalopathy, increased access to Tamiflu in that population, and a coincident period of intensive monitoring adverse events. Based on the information available to us, we can not conclude that there is a causal relationship between Tamiflu and the reported pediatric deaths."

On its website, the FDA recommends "people who take Tamiflu should be watched for signs of unusual behavior and a healthcare provider should be contacted right away if the patient shows any unusual behavior while taking Tamiflu."

Genentech, the manufacturer of Tamiflu, declined to comment on Harp's death but offered this statement:

"Neuropsychiatric events have been reported during administration of Tamiflu in patients with influenza, especially in children and adolescents. These events are also experienced by patients with influenza without Tamiflu administration."

Dr. Tan says she believes the benefits of taking the drug outweigh the risks.

"Yes, you need to think about side effects," she said, "but I think if it has been prescribed for you I think you need to take it."

The Centers for Disease Control and Prevention says Tamiflu is recommended for people at high risk of serious complications from the flu.

According to the CDC, the number of people who die from flu in the U.S. ranged from a low of about 3,000 a year to as many as 49,000 in a bad year over a three-decade period starting in the mid-1970s. To reduce the risk, health officials urge everyone over the age of 6 months to get a flu shot.